Alert archive / Mississippi / River Flood Warnings in 2021

River Flood Warning 177, NWS New Orleans, LA

July 10, 2021Harrison County, Mississippi

NWS New Orleans, LA issued this river flood warning at Jul 10, 2021, 6:54 AM CDT for Harrison County, Mississippi. It took effect at Jul 10, 2021, 9:00 AM CDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 6:54 AM CDT (11:54 UTC)
In effect from
Jul 10, 2021, 9:00 AM CDT
Expired
Jul 10, 2021, 7:42 PM CDT
In force
11 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Harrison County, MS

The radar

The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Biloxi River near Lyman (LYMM6). The gauge peaked at 15.40 ft at Jul 10, 2021, 12:00 PM CDT.

actionminormoderate1012141607/1007/1107/12
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02481130, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

027 
WGUS44 KLIX 101154
FLWLIX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
654 AM CDT Sat Jul 10 2021

...The National Weather Service in New Orleans LA has issued a Flood 
Warning for the following rivers in Mississippi...

  Biloxi River Near Lyman affecting Harrison County.

For the Biloxi River...including Wortham, Lyman...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


MSC047-110600-
/O.NEW.KLIX.FL.W.0177.210710T1400Z-210711T2201Z/
/LYMM6.1.ER.210710T1400Z.210711T0000Z.210711T1600Z.NO/
654 AM CDT Sat Jul 10 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for
  the Biloxi River Near Lyman.
* Until tomorrow afternoon.
* At 6:45 AM CDT Saturday the stage was 11.7 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning and continue rising to a crest of 12.5 feet this 
  evening. The river is expected to fall below flood stage late 
  tomorrow morning.
* Impact...At 12.0 feet, River Road near Three Rivers Road bridge 
  will begin to flood.


&&

LAT...LON 3048 8901 3048 8909 3055 8912 3055 8905

$$

PG
2 follow-up statements
286 
WGUS84 KLIX 101539
FLSLIX

Flood Statement
National Weather Service New Orleans LA
1039 AM CDT Sat Jul 10 2021

...The Flood Warning is extended for the following rivers in 
Mississippi...

  Biloxi River Near Lyman affecting Harrison County.

For the Biloxi River...including Wortham, Lyman...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


MSC047-110945-
/O.EXT.KLIX.FL.W.0177.000000T0000Z-210712T0000Z/
/LYMM6.1.ER.210710T1407Z.210711T0000Z.210711T1800Z.NO/
1039 AM CDT Sat Jul 10 2021

...The Flood Warning is now in effect until tomorrow evening...

The Flood Warning continues for
  the Biloxi River Near Lyman.
* Until tomorrow evening.
* At 9:45 AM CDT Saturday the stage was 12.0 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:45 AM CDT Saturday was 12.0 feet.
* Forecast...The river is expected to rise to a crest of 12.5 feet 
  this evening. It will then fall below flood stage early tomorrow 
  afternoon.
* Impact...At 12.0 feet, River Road near Three Rivers Road bridge 
  will begin to flood.


&&

LAT...LON 3048 8901 3048 8909 3055 8912 3055 8905

$$

MW
395 
WGUS84 KLIX 110042
FLSLIX

Flood Statement
National Weather Service New Orleans LA
742 PM CDT Sat Jul 10 2021

...The Flood Warning is cancelled for the following rivers in 
Mississippi...

  Biloxi River Near Lyman affecting Harrison County.

MSC047-110145-
/O.CAN.KLIX.FL.W.0177.000000T0000Z-210711T0042Z/
/LYMM6.1.ER.210710T1407Z.000000T0000Z.000000T0000Z.NO/
742 PM CDT Sat Jul 10 2021

...The Flood Warning for the Biloxi River Near Lyman has been 
cancelled...

The Flood Warning is cancelled for
  the Biloxi River Near Lyman.
* At 6:45 PM CDT Saturday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* Forecast...The river will fall to 9.2 feet by Tuesday morning. 


&&

LAT...LON 3048 8901 3048 8909 3055 8912 3055 8905

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jul 10, 6:19 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 10, 6:19 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
619 AM CDT Sat Jul 10 2021

.AVIATION (12Z TAF DISCUSSION)...

Latest radar trends continue to illustrate isolated SHRA/TSRA in a
few areas, generally along and east of I-55 to portions of coastal
MS. Expect this activity to persist this morning before more
widespread showers and storms develop later this morning and into
the afternoon hours. Additionally, some area terminals in and
around BTR to MCB are experiencing lower CIG's and patchy surface
fog which have reduced flight categories to IFR and intermittent
LIFR. Expect any fog to likely diminish after sunrise, followed by
increasing CIG's. Overall, VFR conditions can be expected between
any scattered shower or storm today, with approximate best
chances timed per each TAF site. Main threats in any one storm
today will be gusty, erratic downdraft winds in excess of 25 to 35
knots, torrential rainfall leading to reduced surface VIS and
lower CIG's. Expect some improvement in conditions after sunset
tonight, but a few isolated -SHRA may persist at or near a few
terminals through overnight tonight. KLG

&&

.PREV DISCUSSION... /issued 418 AM CDT Sat Jul 10 2021/

SHORT TERM (Today through Monday Night)...

Starting off with early this morning, isolated nocturnal showers
continue in areas generally across SE LA. Latest CAM's struggle at
resolving this activity, as they typically do due to the shallow
/small-scale nature in such a moisture rich environment. This
activity will remain spotty/isolated through mid-morning, but
focus will actually shift to our west at what the forecast has in
store for us today. Some HREF members anticipate a messy
convective blowup potential across southwestern and southern LA
this morning - where latest SPC RAP mesoanalysis supports this
idea with a bulls eye of MLCAPE and hardly any MLCIN in the
vicinity, coupled with strong surface moist convergence nearshore
coastal areas. Going to lean towards the possibility of this
activity to develop with the latest HRRR trends still in strong
support, along with a few select HREF members. Just how widespread
this convection becomes will determine the potential for small-
scale weak convective cold pooling/increasing CIN which along a
progressive eastward 0-6km storm layer flow (~280/5-7kts) which
could send a eastward surging outflow boundary into our western
areas as early as mid/late AM. Not overly confident on how
organized any forcing for convection would be along this boundary,
with this activity likely remaining messy sweeping from west to
east through the rest of the late morning and afternoon hours.
Additionally, may see an uptick in convective coverage and even a
few stronger storms during peak afternoon heating, mainly along
and east of I-55 to the MS coast. Closely investigating model
soundings for later today and comparing them to observed/previous
model soundings for yesterday shows a few differences worthy of
mentioning. Early yesterday, a corridor of slightly drier air in
the 850 to 600mb layer west of a mid-level high in the NE GOMEX
helped to bump up derived downdraft parameters (including DCAPE
into the 1000+J/kg range), which ultimately led to a few storms
producing stronger wind gusts in the 35-45mph range as we mixed
out in the late AM/early PM hours. While there remains some
slightly drier air in the same aforementioned layer beginning with
today (might see this reflected in the 12Z KLIX RAOB this
morning), model soundings indicate this layer attempting to
steadily moisten, reducing the overall stronger downward transfer
potential. Still can't rule out some gusty sub-severe wind gusts
in any stronger storm (especially across marine areas) however the
risk for widespread severe weather will be low. Weak lapse rates
and warmer H5 temperatures will reduce any additional hazards, and
still can't rule out locally heavy rainfall leading to
minor/isolated flash flooding although progressive eastward mean
storm motion will hopefully keep these storms moving enough to
reduce this threat today.

Additionally, decided to keep PoP's elevated behind this activity
though mid/late afternoon and into the early evening hours, with
some possibility of re-developing isolated convection similar to
what we saw Friday. However this potential and amount of coverage
will highly be dependent on if lingering stratus behind the
initial eastward surging cluster can break up early enough to heat
up again. For now, leaning towards this possibility with some
isolated showers/storms possible again in the late
afternoon/early evening hours. As for temperatures, due to the
earlier onset of convective potential today, aimed below
deterministic NBM MaxT's with a bias on the CONSShort keeping us
in the mid to upper 80's. Didn't want to go too low, as there is a
potential for any lingering stratus to dissipate early enough to
lead to surface re-heating, but low enough to keep us from
reaching the lower 90's area wide today.

Any lingering storms continue to parade east across coastal MS
later this afternoon/evening, revealing mainly dry conditions
afterwards through 03Z. Overnight MLCAPE and limited MLCIN
similar to what we are seeing early this morning may lead to
another batch of isolated nocturnal showers once again. Have
manually introduced isolated PoP's to get the mention in the
forecast, but be aware coverage will be limited and more confined
to along and near coastal areas. Going into after daybreak Sunday,
we likely will see scattered showers/storms develop around mid-
morning, drifting east and increasing in coverage as 0-6km storm
motion remains progressive from the west at ~280/8-10kts. This may
lead to another day of multiple eastward surging outflow
boundaries, with convection likely confined to these areas of
enhanced low-level convergence. Not seeing any distinct signals
of any active weather, but similar to today there may be some sub-
severe wind gusts in the 30-40mph range and locally heavy
rainfall.

Meanwhile, zooming out a bit and taking a glance at the upper-
level pattern, a positive tilt mid-level trough continues to slide
south and east around the eastern periphery of a deep/strong
building ridge across the SW US. Eventual surface cyclogenesis
and an attendant southward moving cold front will slide down into
the mid to lower-MS valley region with a likely long line of
showers and storms pushing into the Red River Valley region of
TX/OK, east into AR and northern MS/AL come early Sunday. We
should see this activity eventually decay as these storms become
progressively outflow dominant combined with lack of supportive
instability, thereafter this cold front will slow down to a crawl
and stall out across northern TX/LA east to central/northern MS
and AL. For now, anticipating the greatest forcing nearby this
boundary to remain to our north, where several waves of strong to
even severe storms may be likely across central MS on Sunday.
Meanwhile for us, we remain in the same corridor of enhanced PW's
in the 2.0-2.2"+ range south of this boundary to support several
rounds of eastward surging showers and storms, likely extending
into the day on Monday as well with peak coverage in the mid/late
AM and PM hours. Persistent eastward mean storm motion will
continue to reduce any flash flood threat, but the same sub-severe
winds and isolated flooding threats will persist for Monday as
well, with most of this activity coming to an end Monday
evening/early night as we lose daytime heating. KLG

LONG TERM (Tuesday through Friday)...

This mid/upper level shortwave trough is expected to lift back
north/northeast on Tuesday from the mid/lower Mississippi Valley
towards the Great Lakes region. This will allow a deep layer ridge
to build in from the east and becoming the dominant feature through
the middle to latter part of the week. This ridge, however, is
expected be positioned favorably to keep a moist southerly flow over
the central Gulf Coast region and precipitable water values mostly
in from 1.75 to 2.1 inch range. The NBM continues to maintain
slightly higher than climatological PoPs each day mainly during
afternoon hours, and have generally stayed close to only slightly
lower for rain chances. As always in these patterns, there could be
locally heavy rainfall each day with any stronger or slower moving
thunderstorms. Have also stayed very close to the NBM temperature
guidance which should mean high temperatures fairly close to
seasonal averages in the upper 80s to lower 90s. 22/TD

MARINE...

Persistent weak onshore flow will continue this weekend, reducing
overall forecast wave/seas to 1-2 ft for protected waters to
2-3ft for outer Gulf marine areas. Daily shower and storm chances
will remain greatest in the morning hours and generally closer to
land areas, with a few strong storms possible at times. Main
threats in any one storm will be locally enhanced wave/seas, gusty
surface winds and isolated waterspouts. Otherwise, no additional
hazardous weather expected through the middle to later portions of
the upcoming week. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  74  88  74 /  70  20  80  40
BTR  89  75  89  74 /  70  10  80  20
ASD  89  76  89  76 /  70  20  70  30
MSY  89  79  90  78 /  70  20  70  20
GPT  88  77  87  77 /  50  20  60  30
PQL  88  76  87  75 /  60  20  50  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 10, 6:35 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
635 AM CDT Sat Jul 10 2021

MSZ080-081-101200-
Harrison-Hancock-
635 AM CDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
EASTERN HANCOCK COUNTIES...

At 634 AM CDT, a strong thunderstorm was located over Kiln, or near
Diamondhead, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bay St. Louis, Diamondhead, Kiln and Shoreline Park.

This includes Interstate 10 in Mississippi between mile markers 8 and
26.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3035 8928 3036 8928 3036 8931 3038 8932
      3037 8935 3034 8938 3034 8933 3033 8933
      3028 8948 3043 8959 3061 8937 3038 8920
TIME...MOT...LOC 1134Z 237DEG 11KT 3040 8947

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:35 AM CDTSpecial Weather StatementLIXHancock25 min
Jul 10, 7:18 AM CDTSpecial Weather StatementLIXHarrison27 min
Jul 10, 7:55 AM CDTSpecial Weather StatementLIXHarrison50 min
Jul 10, 12:28 PM CDTSpecial Weather StatementLIXWilkinson32 min
Jul 10, 12:31 PM CDTSpecial Weather StatementLIXHancock29 min
Jul 10, 1:44 PM CDTSpecial Weather StatementLIXJackson31 min

Nearby

River Flood Warnings in Mississippi, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.